Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 3, 2018, 5:20 PM EDT for Monroe County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2018, 5:20 PM EDT (21:20 UTC)
- Expired
- Jun 3, 2018, 6:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monroe County, TN
The radar
The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
972
WUUS54 KMRX 032120
SVRMRX
TNC123-032200-
/O.NEW.KMRX.SV.W.0065.180603T2120Z-180603T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
520 PM EDT SUN JUN 3 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Eastern Monroe County in east Tennessee...
* Until 600 PM EDT.
* At 520 PM EDT, a severe thunderstorm was located 14 miles east of
Madisonville, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Citico, Citico Beach and Tariffville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3543 8425 3557 8411 3556 8409 3554 8409
3555 8407 3551 8401 3549 8399 3550 8398
3548 8395 3547 8396 3546 8396 3541 8402
3537 8401 3535 8404 3531 8404 3530 8402
3527 8406
TIME...MOT...LOC 2120Z 309DEG 21KT 3546 8412
HAIL...1.00IN
WIND...60MPH
$$
CDG2 follow-up statements
836
WWUS54 KMRX 032146
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
546 PM EDT SUN JUN 3 2018
TNC123-032200-
/O.CON.KMRX.SV.W.0065.000000T0000Z-180603T2200Z/
Monroe TN-
546 PM EDT SUN JUN 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN MONROE COUNTY...
At 546 PM EDT, a severe thunderstorm was located near Town Of
Santeetlah, or 9 miles west of Robbinsville, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Citico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3538 8419 3553 8404 3551 8401 3549 8399
3550 8398 3548 8395 3547 8396 3546 8396
3541 8402 3537 8401 3535 8404 3531 8404
3530 8402 3527 8406
TIME...MOT...LOC 2146Z 309DEG 21KT 3536 8397
HAIL...1.00IN
WIND...60MPH
$$
CDG434
WWUS54 KMRX 032158
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
558 PM EDT SUN JUN 3 2018
TNC123-032207-
/O.EXP.KMRX.SV.W.0065.000000T0000Z-180603T2200Z/
Monroe TN-
558 PM EDT SUN JUN 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY
WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3538 8419 3553 8404 3551 8401 3549 8399
3550 8398 3548 8395 3547 8396 3546 8396
3541 8402 3537 8401 3535 8404 3531 8404
3530 8402 3527 8406
TIME...MOT...LOC 2157Z 309DEG 21KT 3533 8393
$$
CDGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:47 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 3, 2:47 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Morristown TN 247 PM EDT Sun Jun 3 2018 .SHORT TERM...(Tonight and Monday)... The focus of the short-term forecast will be on the cold front approaching from the west. Current radar imagery indicates a line of showers and storms developing along this boundary across the Cumberland Plateau. Temperatures are in the the low to mid 80s with dewpoints in the upper 60s and low 70s, producing SBCAPE values of 1500-2500 J/Kg across the region. The main upper level trough is well to the north across the Great Lakes but 0-6 bulk shear values are around 20-30 kts. Seeing a minor increase in PW values ahead of the boundary with some low-level convergence. PW values range from around 1.4-1.6 inches, which is around the 50th-75th percentile for early June. Forecast thinking has not really changed from previous, expect there will be a few strong to marginally severe storms this afternoon through about 6pm. Damaging winds, hail up to quarter size, and localized flash flooding from heavy rainfall will be the main impacts. Models all indicate that the front will move through rather quickly this afternoon and evening with dry air moving in overnight. Dewpoints are currently in the upper 50s to low 60s across W TN. Temperatures will be noticeably cooler tonight with lows in the mid 50s to low 60s. The drier air and winds around 5-10 mph should prevent any widespread fog formation tonight. A beautiful day is forecast on Monday with dewpoints in the 50s highs in the upper 70s and low 80s with no rain chances. .LONG TERM...(Monday night through Saturday)... Dry northwesterly flow will continue over the Southern Appalachian Region Monday night into Tuesday for continued dry conditions and normal to slightly below normal seasonal temperatures. Tuesday night...a broad...weakening boundary will settle south and into our northern areas. There may be enough moisture and lift associated with the boundary to generate a few isolated showers...possibly with a stray rumble of thunder. By Wendesday...the boundary should weaken just enough to minimize the chance of convection but should still generate a few bands of clouds...so expect a mainly dry day. Model and run consistency becomes rather poor through the rest of the extended and confidence is low. The current tend is towards a dry Thursday. Friday is shaping up to be a transition day with the next system moving into the region for the weekend. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 61 84 60 85 / 0 0 0 10 Knoxville McGhee Tyson Airport, TN 60 82 57 82 / 10 0 0 10 Oak Ridge, TN 59 82 57 83 / 0 0 0 10 Tri Cities Airport, TN 55 78 54 79 / 10 0 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA/MJB
Hazardous weather outlook, Jun 3, 3:13 AM EDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 313 AM EDT Sun Jun 3 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 313 AM EDT Sun Jun 3 2018 /213 AM CDT Sun Jun 3 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms can be expected today as a cold front swings through, especially during the afternoon. Some of these storms may be strong to severe with damaging winds the primary threat. Large hail and localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Jun 3, 4:18 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT SUN JUN 3 2018
TNZ085-100>102-032115-
West Polk TN-East Polk TN-Bradley TN-McMinn TN-
418 PM EDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRADLEY...POLK AND
SOUTH CENTRAL MCMINN COUNTIES UNTIL 515 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Benton, moving southeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Benton, Ducktown, William L. Davenport Refuge, Big Frog Mountain,
Parksville, Turtletown, Reliance, Copperhill, Archville, Hiwassee
Ocoee State Park and Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8455 3515 8477 3532 8467 3522 8435
3520 8435 3521 8433 3520 8429 3499 8432
TIME...MOT...LOC 2018Z 296DEG 16KT 3521 8465
CDGSpecial weather statement, Jun 3, 4:21 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT SUN JUN 3 2018
TNZ071>074-086-087-032115-
Blount Smoky Mountains TN-Northwest Monroe TN-
Sevier Smoky Mountains TN-NW Blount TN-Southeast Monroe TN-
North Sevier TN-
421 PM EDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...NORTHEASTERN MONROE AND
SEVIER COUNTIES UNTIL 515 PM EDT...
At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pigeon Forge to 12 miles
southwest of Maryville. Movement was southeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Maryville, Sevierville, Gatlinburg, Pigeon Forge, Vonore, Pittman
Center, Townsend, Fort Loudon State Park, McGee Carson Peninsula,
Walland, Happy Valley, Citico Beach, Wears Valley, Talassee, Cades
Cove, Harrisburg, Elkmont, Great Smoky Mountains National Park and
Roundtop Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3560 8423 3589 8359 3582 8328 3574 8328
3572 8327 3571 8325 3566 8330 3566 8335
3562 8340 3561 8344 3557 8349 3556 8359
3558 8361 3557 8363 3556 8377 3552 8383
3552 8388 3547 8392 3546 8396 3542 8401
TIME...MOT...LOC 2020Z 294DEG 22KT 3584 8347 3559 8409
CDGSpecial weather statement, Jun 3, 5:06 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
506 PM EDT SUN JUN 3 2018
NCZ060-TNZ087-102-032200-
Cherokee NC-East Polk TN-Southeast Monroe TN-
506 PM EDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE AND
SOUTHEASTERN MONROE COUNTIES UNTIL 600 PM EDT...
At 506 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Murphy, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Andrews, Murphy, Coker Creek, Violet, Topton, Hiawasse Dam, Marble
and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3515 8434 3529 8432 3534 8425 3536 8402
3535 8404 3531 8404 3524 8401 3522 8397
3526 8384 3524 8374 3526 8371 3523 8369
3520 8373 3519 8371 3516 8374 3514 8384
3509 8389
TIME...MOT...LOC 2106Z 276DEG 23KT 3524 8423
CDGSpecial weather statement, Jun 3, 5:09 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
509 PM EDT SUN JUN 3 2018
TNZ017-018-046-047-032200-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Johnson TN-
509 PM EDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLIVAN...JOHNSON AND
CARTER COUNTIES UNTIL 600 PM EDT...
At 509 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Abingdon to near Elizabethton.
Movement was east at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Johnson City, Elizabethton, Mountain City, Hampton, Central, Bluff
City, Watauga, Hunter, Morril's Cave, Laurel Bloomery, Neva, Sadie,
Shady Valley, Elk Mills, South Holston Dam, Trade, Rocky Mount State
Park, Doeville, Harr and Roan Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
3641 8174 3634 8171 3634 8175 3636 8179
3634 8185 3630 8191 3616 8201 3634 8231
3640 8230 3640 8237 3660 8206 3659 8194
3662 8192 3661 8165
TIME...MOT...LOC 2109Z 288DEG 28KT 3667 8182 3629 8224
CDGLocal storm report, Jun 3, 5:10 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUN 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
06/03/2018 LEE VA 911 CALL CENTER
FOUR TREES DOWN AROUND THE PENNINGTON GAP AREA.
&&Special weather statement, Jun 3, 5:18 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT SUN JUN 3 2018
TNZ086-087-032145-
Northwest Monroe TN-Southeast Monroe TN-
518 PM EDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONROE COUNTY UNTIL
545 PM EDT...
At 517 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Smoky Mountains-Twentymile Creek, or 16 miles east of
Madisonville, moving southeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Citico and Citico Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3545 8421 3557 8410 3554 8409 3555 8401
3556 8400 3553 8399 3551 8401 3549 8399
3550 8397 3549 8394 3541 8402 3537 8401
3535 8404 3533 8403 3532 8404
TIME...MOT...LOC 2117Z 305DEG 26KT 3548 8407
CDGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:53 PM EDT | Special Weather Statement | MRX | Knox | 52 min |
| Jun 3, 3:13 PM EDT | Special Weather Statement | MRX | Bradley | 47 min |
| Jun 3, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 25 min |
| Jun 3, 3:24 PM EDT | Special Weather Statement | MRX | Hancock | 51 min |
| Jun 3, 3:33 PM EDT | Special Weather Statement | MRX | Jefferson | 42 min |
| Jun 3, 3:49 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 116 min |
| Jun 3, 4:03 PM EDT | Special Weather Statement | MRX | Cocke, Greene, Washington | 42 min |
| Jun 3, 4:09 PM EDT | Special Weather Statement | MRX | Johnson | 66 min |
| Jun 3, 4:18 PM EDT | Special Weather Statement | MRX | Polk | 57 min |
| Jun 3, 4:21 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 54 min |
| Jun 3, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 33 min |
| Jun 3, 4:48 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 9 min |
| Jun 3, 5:09 PM EDT | Special Weather Statement | MRX | Carter, Johnson | 51 min |
| Jun 3, 5:18 PM EDT | Special Weather Statement | MRX | Monroe | 27 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.